Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 233, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 28, 1998, 4:54 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 1998, 4:54 PM CDT (21:54 UTC)
- Expired
- Sep 28, 1998, 5:40 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 180 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
654 WUUS1 KFSD 282156 RRA SVRFSD SDC023-053-282240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 454 PM CDT MON SEP 28 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CHARLES MIX COUNTY IN SOUTHEASTERN SOUTH DAKOTA SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 540 PM CDT * AT 451 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 24 MILES SOUTHWEST OF LAKE ANDES OR 5 MILES SOUTHWEST OF FAIRFAX... MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRFAX AROUND 500 PM CDT FT RANDALL AROUND 530 PM CDT MARTY AROUND 535 PM CDT GREENWOOD AROUND 535 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS HAMEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 10:28 AM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, Sep 28, 10:28 AM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1028 AM CDT MON SEP 28 1998 FCST LOOKING DECENT WITH LITTLE CHG NEEDED ATTM. DID UPDATE HON/9V9 GROUP TO RAISE TEMPS A TAD AND CHG WNDS. SPC RECENTLY TOOK SLIGHT RISK OF SVR WX FURTHER S AND OUT OF FSD CWA...AND IN AGREEMENT WITH THAT MOVE. THERE STILL WL BE A CHC OF TSTM DEVELPMENT HOWEVER IN THE SERN CWA AND WL KEEP TSTMS THERE IN FCST WITH MENTION OF SVR CRITERIA IN A 11 AM SIG WX OUTLOOK /FSDSPSFSD/ .FSD...NONE BR
In the hours before
Special weather statement, Sep 28, 10:58 AM CDT, 5 hours 56 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CDT MON SEP 28 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A UNSTABLE ATMOSPHERE COUPLED WITH AFTERNOON HEATING WILL BRING THE CHANCE OF STRONG THUNDERSTORMS LATE THIS AFTERNOON AND EVENING INTO NORTHWEST IOWA...EXTREME NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST SOUTH DAKOTA. HOWEVER...SIGNIFICANT MOISTURE WILL BE LACKING AND INHIBIT A RISK OF SEVERE WEATHER TO THE AREA. THUNDERSTORMS THAT DO DEVELOP ARE LIKELY TO BRING SMALL HAIL AND THUNDERSTORM WIND GUSTS BELOW SEVERE CRITERIA. SDZ070-071-IAZ020>022-031-032-NEZ013-014-290500- CLAY-UNION-BUENA VISTA-CHEROKEE-IDA-PLYMOUTH-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...STORM LAKE 1058 AM CDT MON SEP 28 1998 FORECAST THROUGH MIDNIGHT: ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE LATE AFTERNOON AND EARLY EVENING. THE THUNDERSTORMS ARE EXPECTED TO DISSIPATE AROUND SUNSET. * SIGNIFICANT WEATHER: STRONG WINDS (GUSTS LESS THAN 58 MPH) SMALL HAIL (LESS THAN 0.75 DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038>040-050-052>069-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-290500- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS- GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-MC COOK- MINER-MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON-COTTONWOOD-JACKSON- LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-CLAY-DICKINSON-LYON-OBRIEN- OSCEOLA-SIOUX- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL... SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON... ROCK RAPIDS...SIOUX CENTER...SPENCER...SPIRIT LAKE 1058 AM CDT MON SEP 28 1998 FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. RUBY
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.